Advertisement

Chinese Annals of Mathematics, Series B

, Volume 34, Issue 1, pp 1–28 | Cite as

Finite Volume Multilevel Approximation of the Shallow Water Equations

  • Arthur Bousquet
  • Martine Marion
  • Roger Temam
Article

Abstract

The authors consider a simple transport equation in one-dimensional space and the linearized shallow water equations in two-dimensional space, and describe and implement a multilevel finite-volume discretization in the context of the utilization of the incremental unknowns. The numerical stability of the method is proved in both cases.

Keywords

Finite-volume methods Multilevel methods Shallow water equations Stability analysis 

2000 MR Subject Classification

65M60 65N21 65N99 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Adamy, K., Bousquet, A., Faure, S., et al., A multilevel method for finite-volume discretization of the two-dimensional nonlinear shallow-water equations, Ocean Modelling, 33, 2010, 235–256. DOI: 10.1016/j.ocemod.2010.02.006CrossRefGoogle Scholar
  2. [2]
    Adamy, K. and Pham, D., A finite-volume implicit Euler scheme for the linearized shallow water equations: stability and convergence, Numerical Functional Analysis and Optimization, 27(7–8), 2006, 757–783.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Bellanger, M., Traitement du Signal, Dunod, Paris, 2006.Google Scholar
  4. [4]
    Bousquet, A., Marion, M. and Temam, R., Finite volume multilevel approximation of the shallow water equations II, in preparation.Google Scholar
  5. [5]
    Canuto, C., Hussaini, M. Y., Quarteroni, A. and Zhang, T. A., Spectral Methods, Evolution to Complex Geometries and Applications to Fluid Dynamics, Scientific Computation, Springer-Verlag, Berlin, 2007.Google Scholar
  6. [6]
    Chen, Q., Shiue, M. C. and Temam, R., The barotropic mode for the primitive equations, Special issue in memory of David Gottlieb, Journal of Scientific Computing, 45, 2010, 167–199. DOI: 10.1007/s10915-009-9343-8MathSciNetCrossRefGoogle Scholar
  7. [7]
    Chen, Q., Shiue, M. C., Temam, R. and Tribbia, J., Numerical approximation of the inviscid 3D Primitive equations in a limited domain, Math. Mod. and Num. Anal. (M2AN), 45, 2012, 619–646. DOI: 10.105/m2an/2011058MathSciNetCrossRefGoogle Scholar
  8. [8]
    Dubois, T., Jauberteau, F. and Temam, R., Dynamic, Multilevel Methods and the Numerical Simulation of Turbulence, Cambridge University Press, Cambridge, 1999.Google Scholar
  9. [9]
    Dautray, R. and Lions, J. L., Mathematical analysis and numerical methods for science and technology, Springer-Verlag, Berlin, 1990–1992.CrossRefGoogle Scholar
  10. [10]
    Eymard, R., Gallouet, T. and Herbin, R., Finite volume methods, Handbook of Numerical Analysis, P. G. Ciarlet, J. L. Lions (eds.), Vol. VII, North-Holland, Amsterdam, 2002, 713–1020.Google Scholar
  11. [11]
    Gie, G. M. and Temam, R., Cell centered finite-volume methods using Taylor series expansion scheme without fictitious domains, International Journal of Numerical Analysis and Modeling, 7(1), 2010, 1–29.MathSciNetGoogle Scholar
  12. [12]
    Huang, A. and Temam, R., The linearized 2D inviscid shallow water equations in a rectangle: boundary conditions and well-posedness, to appear.Google Scholar
  13. [13]
    Leveque, R. J., Finite Volume Methods for Hyperbolic Problems, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002.CrossRefGoogle Scholar
  14. [14]
    Lions, J. L., Temam, R. and Wang, S., Models of the coupled atmosphere and ocean (CAO I), Computational Mechanics Advances, 1, 1993, 5–54.MathSciNetzbMATHGoogle Scholar
  15. [15]
    Lions, J. L., Temam, R. and Wang, S., Numerical analysis of the coupled models of atmosphere and ocean (CAO II), Computational Mechanics Advances, 1, 1993, 55–119.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Lions, J. L., Temam, R. and Wang, S., Splitting up methods and numerical analysis of some multiscale problems, Computational Fluid Dynamics Journal, special issue dedicated to A. Jameson, 5(2), 1996, 157–202.MathSciNetGoogle Scholar
  17. [17]
    Marchuk, G. I., Methods of numerical mathematics, 2nd edition, Translated from the Russian by Arthur A. Brown, Applications of Mathematics, 2, Springer-Verlag, New York, Berlin, 1982.zbMATHCrossRefGoogle Scholar
  18. [18]
    Marion, M. and Temam, R., Nonlinear Galerkin Methods, SIAM J. Num. Anal., 26, 1989, 1139–1157.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    Marion, M. and Temam, R., Navier-Stokes equations, Theory and Approximation, Handbook of Numerical Analysis, P. G. Ciarlet and J. L. Lions (eds.), North-Holland, Amsterdam, VI, 1998, 503–689.Google Scholar
  20. [20]
    Rousseau, A., Temam, R. and Tribbia, J., The 3D Primitive Equations in the Absence of Viscosity: Boundary Conditions and Well-Posedness in the Linearized Case, J. Math. Pures Appl., 89(3), 2008, 297–319. DOI: 10.1016/j.matpur.2007.12.001MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Rousseau, A., Temam, R. and Tribbia, J., Boundary value problems for the inviscid primitive equations in limited domains, Computational Methods for the Atmosphere and the Oceans, Handbook of Numerical Analysis, Special Volume, Vol. XIV, R. M. Temam, J. J. Tribbia (Guest Editors), P. G. Ciarlet (Editor), Elsevier, Amsterdam, 2008.Google Scholar
  22. [22]
    Strikwerda, J. C., Finite Difference Schemes and Partial Differential Equations, 2nd edition, SIAM, philadelphia, PA, 2004.zbMATHCrossRefGoogle Scholar
  23. [23]
    Temam, R., Inertial manifolds and multigrid methods, SIAM J. Math. Anal., 21, 1990, 154–178.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    Temam, R. and Tribbia, J., Open boundary conditions for the primitive and Boussinesq equations, J. Atmospheric Sciences, 60, 2003, 2647–2660.MathSciNetCrossRefGoogle Scholar
  25. [25]
    Yanenko, N. N., The method of fractional steps, The solution of problems of mathematical physics in several variables, Translated from the Russian by T. Cheron, English translation edited by M. Holt, Springer-Verlag, New York, Heidelberg, 1971.zbMATHCrossRefGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.The Institute for Scientific Computing and Applied MathematicsIndiana UniversityBloomingtonUSA
  2. 2.Département Mathématique InformatiqueUniversité de Lyon, Ecole Centrale de Lyon, CNRS UMR 5208Ecully CedexFrance

Personalised recommendations